Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 176, NWS Lincoln, IL

June 20, 2000Cumberland County, Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 20, 2000, 11:28 PM CDT for Cumberland County, Jasper County, Illinois. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 20, 2000, 11:28 PM CDT (04:28 UTC)
Expired
Jun 21, 2000, 12:30 AM CDT
In force
62 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cumberland County, IL, Jasper County, IL

What was reported inside it

TimeReportWhereRemark
Jun 21, 12:00 AM CDTThunderstorm WindNewton, ILSeveral power lines were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 8:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.5 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2000-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 831 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2000-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
831 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
1.0
Supercell composite
15.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 210430
SVRSPI
ILC035-079-210530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1128 PM CDT TUE JUN 20 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN EAST CENTRAL ILLINOIS
  JASPER COUNTY IN SOUTHEAST ILLINOIS

* UNTIL 1230 AM CDT

* AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTH OF
  EFFINGHAM TO 11 MILES NORTHWEST OF FLORA...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHEELER
  JEWETT
  TOLEDO
  BOGOTA
  NEWTON
  HIDALGO
  GREENUP
  HAZEL DELL
  NEWTON

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. STAY
TUNED FOR LATER STATEMENTS.

LAT...LON 3934 8843 3913 8832 3887 8836 3886 8805
          3910 8800 3936 8811

FRIEDERS

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:10 PM CDT, 9 hours 18 minutes earlier.

Area forecast discussion, Jun 20, 2:10 PM CDT, 9 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
210 PM CDT TUE JUN 20 2000

FORECAST CONCERNS MAINLY FIRST 24 HOURS WITH HEAVY RAIN AND SVR WX
RISKS

18Z SFC ANALYSIS SHOWING CDFNT ACROSS CENTRAL IOWA. VIS SAT AND
RADAR IMAGERY INDICATING A WIDE LINE OF SHOWERS AND THUDNERSTORMS
MOVING THROUGH THE CWA ATTM WELL AHEAD OF THE FRONT AND CU ALONG THE
FRONT.

DIURNAL HEATING HAS ALLOWED FOR A NARROW AXIS OF LIS FROM -4 TO -8
ACROSS CETNRAL AND SE IL WITH DEWPOINTS INTO THE MIDDLE 70S AHEAD OF
THIS LINE. THIS IS ALLOWING FOR RAPID INTENSIFICATION ON THE LEADING
EDGE OF THE LINE. SPC HAS SLGT RISK GENERALLY ALONG AND WEST OF
INTERSTATE 55 AND BEST RISK MAY ACTUALLY BE EAST OF THIS AREA. THE
BEST INSTABILITY AND DYNAMICS WILL REMAIN BOTH BOTH NORTH...CLOSER
TO THE UPR LVL S/W AND SOUTHWEST OF THE CWA...BUT GIVEN THE ABOVE
PARAMETERS WOULD EXPECT THE CURRENT LINE TO CONTINUE TO
INTENSIFY...ESPSCIALLY AHEAD OF THE LINE AS WELL AS ON THE SOUTHERN
END. A MORE SIGNIFICANT CONCERN IS THE RISK OF FLASH FLOODING ACROSS
AREAS IN THE SE STILL DRYING OUT FROM THE PAST WEEKS RAINS. GIVEN
FFG OF 1 TO 1.5 INCHES IN A FEW HOURS...PWS OF 1.5 TO 2 INCHES AND
THE FACT THAT THE MODELS SHOW THE BOUNDARY SLOWING DOWN BY MORNING
ACROSS THIS SAME AREA...WILL ISSUE A FFA FOR ROUGHLY ALONG AND SOUTH
OF INTERSTATE 70 FOR TONIGHT. OVERNIGHT SHIFT MAY NEED TO EXTEND
BASED OF TRENDS. BETWEEN INTERSTATES 55 AND 70...WILL ADD WORDING OF
HEAVY RAINFALL POSSIBLE...BUT WILL LEAVE OUT OF THE WATCH.

AS THE FRONT MOVES INTO EASTERN IOWA AND WESTERN IL...ANOTHER LINE
OF SHOWERS AND THUDNERSTORMS IS EXPECTED TO DEVELOP. RISK OF SVR WX
DOES EXIST WITH CLEARING NOW SHOWING UP AHEAD OF THE FRONT AND
DIURNAL HEATING UNDERWAY.

WITH THE FRONT STILL TO MOVE THROUGH THE SE DURING THE DAY ON
WEDNESDAY...WILL TAPER OFF THE CHCS DURING THE DAY. BEHIND THE
FRONT...LOW LVL MSTR RAPIDLY DECREASES AND ALLOWS FOR LESS
HUMID...BUT WARMER CONDITIONS WITH MORE SUNSHINE...ESPECIALLY INTO
THE AFTERNOON HOURS ACROSS THE WEST AND CENTRAL PARTS OF THE STATE.
THIS TREND WILL MOVE INTO THE SE DURING WEDNESDAY EVENING ALLOWING
FOR DECREASING CLOUDS THERE. WILL NOT MAKE ANY MAJOR CHANGES TO THE
CURRENT ZONES THROUGH THE REMAINDER OF THE PERIOD AS PREV SHIFT HAD
A GOOD HANDLE ON THINGS.

THE EXTENDED FORECAST INTO THIS WEEKEND PAINTS A POTENTIALLY STORMY
PICTURE. MRF SHOWS LOW PRESSURE MOVING OUT OF THE PLAINS AND
WEAKENING AS IT MOVES EAST...BUT NOT BEFORE IT HELPS DRAW MOSITURE
AND WARMER TEMPS BACK INTO THE REGION ON FRIDAY...WHICH SHOULD BE DRY.
THE FRONT APPEARS TO STALL OUT OVER THE WEEKEND ACROSS THE UPPER
OHIO VALLEY. THIS...ALONG WITH THE MOISTURE SHOULD PROVIDE AT LEAST
CHC OF PCPN FOR SATURDAY AND SUNDAY SO WILL WORD AS SUCH. TEMPS WILL
BE IN 80S AND 60S FOR HIGHS/LOWS RESPECTIVELY.

THANKS FOR COORDINATION...PAH..IND...LSX

PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI BB 064/080 057/080 058 26520
PIA BB 063/079 056/079 057 26510
DEC BB 064/080 057/080 058 26520
CMI BB 064/079 057/078 057 26+30
MTO TB 067/081 061/080 059 26+40
LWV TB 072/082 064/082 062 26+60

.ILX...FLASH FLOOD WATCH TONIGHT ALONG AND SOUTH OF INTERSTATE 70.

FISHER/FRIEDERS

In the hours before

Special weather statement, Jun 20, 6:56 PM CDT, 4 hours 32 minutes before
ILZ048-210030-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
656 PM CDT TUE JUN 20 2000

...THE SEVERE THUNDERSTORM WARNING FOR MENARD COUNTY HAS BEEN
CANCELLED...

AT 656 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE
WARNED AREA...THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11 PM. STAY
ALERT FOR THE POSSIBILITY OF MORE SEVERE WEATHER.

KETCHAM

NNNN
Local storm report, Jun 20, 8:20 PM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
820 PM CDT TUE JUN 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    SPRINGFIELD               IL   WIND DAMAGE
06/20/00   SANGAMON                       TREES WERE BLOWN DOWN AT
                                          THE 3800 BLOCK OF 8TH
                                          STREET IN TOWN. FRbOM COUNTY
                                          ESDA.

GOETSCH
Local storm report, Jun 20, 8:33 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
833 PM CDT TUE JUN 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0802 PM    PEKIN                     IL   WIND DAMAGE
06/20/00   TAZEWELL                       POWER LINES WERE BLOWN
                                          DOWN. FROM COUNTY ESDA.

GOETSCH
Special weather statement, Jun 20, 9:18 PM CDT, 2 hours 10 minutes before
ILZ027>031-036-037-040-041-047>050-210300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
918 PM CDT TUE JUN 20 2000

...SEVERE THUNDERSTORM WATCH CANCELED FOR PORTIONS OF CENTRAL
ILLINOIS...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 11 PM FOR
THE FOLLOWING COUNTIES HAS BEEN CANCELED...

KNOX...STARK...MARSHALL...FULTON...PEORIA...WOODFORD...TAZEWELL
...MASON...SCHUYLER...MENARD...CASS...SCOTT...MORGAN.

HEAVY RAINFALL WILL PERSIST ACROSS THE AREA UNTIL AROUND
MIDNIGHT...BUT THE RISK FOR SEVERE WEATHER HAS ENDED IN THESE AREAS.

AREAS BASICALLY ALONG AND EAST OF INTERSTATE 55 REMAIN IN WATCHES.

FRIEDERS
Special weather statement, Jun 20, 10:55 PM CDT, 33 minutes before
ILZ038-042-043-051>053-210430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1055 PM CDT TUE JUN 20 2000

...SEVERE THUNDERSTORM WATCH NUMBER 470 HAS BEEN CANCELED
FOR PORTIONS OF CENTRAL ILLINOIS...

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT UNTIL 11 PM FOR
THE FOLLOWING COUNTIES HAS BEEN CANCELED...

MCLEAN...LOGAN...DEWITT...MACON...SANGAMON AND CHRISTIAN.

HEAVY RAINFALL WILL PERSIST ACROSS THE AREA UNTIL AROUND MIDNIGHT...
BUT THE RISK FOR SEVERE WEATHER HAS ENDED IN THESE AREAS.

SMITH
Local storm report, Jun 20, 10:58 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1058 PM CDT TUE JUN 20 2000

...TOTAL SUMMARY FROM AFTERNOON AND EVENING STORMS ON
JUNE 20...REPORTS SO FAR...

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    5 S PANA                  IL   TORNADO
06/20/00   CHRISTIAN                      SPOTTER REPORTED TORNADO
                                          TOUCHDOWN...NO DAMAGE.
                                          VIDEO TAKEN OF TORNADO.

0254 PM    4 S TOWER HILL            IL   TORNADO
06/20/00   SHELBY                         DEPUTY SHERIFF OBSERVED
                                          TORNADO ON GROUND. NO
                                          DAMAGE.

0256 PM    1 S TOWER HILL            IL   TORNADO
06/20/00   SHELBY                         STATE POLICE REPORTED BARN
                                          DAMAGED BY TORNADO IN
                                          LAKEWOOD AREA. EXTENSIVE
                                          DAMAGE TO MOBILE HOME.

0310 PM    2 SE SHELBYVILLE          IL   TORNADO
06/20/00   SHELBY                         POWER POLES AND TREES
                                          DOWN...GARAGE MOVED...2
                                          BARNS DOWN WITH MINOR
                                          DAMAGE TO HOUSE. FROM 2
                                          MILES SOUTH TO 2 MILES EAST
                                          OF SHELBYVILLE. FROM ESDA.

0400 PM    MATTOON                   IL   70 MPH TSTM WIND GUST
06/20/00   COLES                          REPORTED BY EOC ON WEST
                                          SIDE OF TOWN.

0700 PM    BROADWELL                 IL   TORNADO
06/20/00   LOGAN                          DAMAGE TO TOP OF GRAIN LEG
                                          OF GRAIN ELEVATOR...TREE
                                          LIMBS AND POWER LINES
                                          DOWN...DAMAGE TO MOBILE
                                          HOME. FROM COUNTY ESDA.

0745 PM    SPRINGFIELD               IL   WIND DAMAGE
06/20/00   SANGAMON                       TREES WERE BLOWN DOWN AT
                                          THE 3800 BLOCK OF 8TH
                                          STREET IN TOWN. FROM COUNTY
                                          ESDA.

0802 PM    PEKIN                     IL   WIND DAMAGE
06/20/00   TAZEWELL                       POWER LINES WERE BLOWN
                                          DOWN. FROM COUNTY ESDA.

0810 PM    DIVERNON                  IL   WIND DAMAGE
06/20/00   SANGAMON                       *** 1 INJ ***
                                          WIND BLEW TREE ONTO MOBILE
                                          HOME. MINOR INJURY TO
                                          PERSON IN THE MOBILE
                                          HOME.

0905 PM    BROADWELL                 IL   FLOOD
06/20/00   LOGAN                          FLOODING HOUSE. FROM ESDA.
                                          5.36 INCHES OF RAIN REPORTED
                                          BY NWS EMPLOYEE.

0905 PM    LINCOLN                   IL   FLOOD
06/20/00   LOGAN                          NUMEROUS REPORTS OF STREET
                                          FLOODING IN TOWN. FLOODING
                                          OF VIADUCTS 1 SOUTH OF
                                          LINCOLN AND JUST NORTH OF
                                          LINCOLN.

0905 PM    MOUNT PULASKI             IL   FLOOD
06/20/00   LOGAN                          VIADUCT FLOODING. FROM
                                          ESDA.

0908 PM    1 SE MANSFIELD            IL   TORNADO
06/20/00   PIATT                          TORNADO TOUCHDOWN
                                          SOUTHEAST OF
                                          MANSFIELD...BARN DESTROYED
                                          ON COUNTY ROAD 2800N AND
                                          600E. FROM STATE POLICE.

0914 PM    2 SE MANSFIELD            IL   TORNADO
06/20/00   PIATT                          CHAMPAIGN COUNTY SPOTTER
                                          REPORTED TORNADO
                                          TOUCHDOWN...MOVING NE.

0927 PM    1 SW MAHOMET              IL   TORNADO
06/20/00   CHAMPAIGN                      HOUSE DAMAGED BY TORNADO.
                                          WEST AND SOUTH OF
                                          MAHOMET...COUNTY ROAD
                                          2150N. FROM COUNTY ESDA.

0930 PM    2 SW LINCOLN              IL   FLOOD
06/20/00   LOGAN                          FLOODING OF ROUTE 66 JUST
                                          EAST OF I55 EXIT 123. FROM
                                          NWS EMPLOYEE.

0805 PM    1 NE RIVERTON             IL   WIND DAMAGE
06/20/00   SANGAMON                       LARGE TREEDS DOWN.
                                          PUBLIC REPORT.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:11 PM CDTSevere Thunderstorm WarningILXFulton64 min
Jun 20, 7:18 PM CDTSevere Thunderstorm WarningILXSangamon57 min
Jun 20, 7:23 PM CDTTornado WarningILXDeWitt, Macon67 min
Jun 20, 7:28 PM CDTSevere Thunderstorm WarningILXMason, Tazewell62 min
Jun 20, 7:28 PM CDTSevere Thunderstorm WarningILXPeoria62 min
Jun 20, 7:36 PM CDTFlash Flood WarningILXLogan3 hr
Jun 20, 8:00 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Schuyler60 min
Jun 20, 8:00 PM CDTSevere Thunderstorm WarningILXScott60 min
Jun 20, 8:06 PM CDTSevere Thunderstorm WarningILXMarshall, Woodford54 min
Jun 20, 8:13 PM CDTSevere Thunderstorm WarningILXChristian, Macon62 min
Jun 20, 8:13 PM CDTSevere Thunderstorm WarningILXLogan62 min
Jun 20, 8:29 PM CDTSevere Thunderstorm WarningILXDeWitt61 min
Jun 20, 8:47 PM CDTSevere Thunderstorm WarningILXMoultrie, Piatt43 min
Jun 20, 8:47 PM CDTSevere Thunderstorm WarningILXShelby43 min
Jun 20, 9:00 PM CDTSevere Thunderstorm WarningILXChampaign45 min
Jun 20, 9:10 PM CDTTornado WarningILXChampaign50 min
Jun 20, 9:29 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Moultrie61 min
Jun 20, 9:39 PM CDTTornado WarningILXVermilion66 min
Jun 20, 9:54 PM CDTTornado WarningILXChampaign36 min
Jun 20, 10:08 PM CDTSevere Thunderstorm WarningILXChristian, Shelby67 min
Jun 20, 10:32 PM CDTSevere Thunderstorm WarningILXColes, Moultrie58 min
Jun 20, 10:50 PM CDTSevere Thunderstorm WarningILXClay, Effingham55 min
Jun 21, 12:00 AM CDTSevere Thunderstorm WarningILXClark60 min
Jun 21, 12:07 AM CDTSevere Thunderstorm WarningILXCrawford68 min
Jun 21, 12:10 AM CDTSevere Thunderstorm WarningILXClay, Richland65 min
Jun 21, 12:23 AM CDTSevere Thunderstorm WarningILXLawrence67 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.